Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Foot and hand tingling?

Hi Doctor
20 Responses
Avatar universal
First of all, keep in mind that I am unable to diagnose you because I am unable to examine you, this forum is for educational purposes.    
   The symptoms that you describe are odd (the pulsing hand part) but, anyone with isolated numbness of the extremities deserves a workup for MS (multiple sclerosis).  Unfortunately, many people with real MS are passed off for years as "anxious" (and some other patients pursue the diagnosis of MS despite exhaustive testing).  You should have a comprehensive workup for MS, so that you can know the truth (as we know it) and you can continue with your life.  I would recommend a MRI of the Brain and C-spine with contrast.  Based on the results of this test you may need further testing.  Sometimes an MRI is sufficient to diagnose MS.  If not, you should have a lumbar puncture to look for inflammation (Tourtelotte panel/IgG index, oligoclonal bands) and visual/somatosensory evoked potentials. MS cannot be diagnosed by any "blood test".  MS is a chronic disease and has many implications that cause anxiety, the sooner you get the workup you will know if you need disease modifying treatment or to pursue another diagnosis.
I hope this has been helpful.
Avatar universal
Sorry for your problems...
I was curious, did your symptoms started after you start you blood pressure medicine?
I am having neurological issues (tingling, paresthesias, fatigue) for about 1,5 year, and everything started after I started taking my BP meds...
Good luck!

Avatar universal
You know its funny you should bring up the bp issue.  I actually hand the tingling well before all this other stuff happened in late feb/march.  Its only when this other stuff started happening that I got myself to a doctor, found out my bp was elevated and started atenolol.  As time went on however, I went to a different doctor who thought it must be the atenolol causing all these problems and asked me to stop (obvoiusly didn't work and I was put back on it).  

Basically, I think "wisdom" would tell me to just go with the advice of the professionals I've seen and asked many questions to.  They've told me its very obvious that most of these physical symptoms (sleep, energy) are from depression and the tingling is not related.  But when you're a young guy like I am and been laid aside this long, it's hard not to get a little antsy and impatient.

Anyways...wish ya well on discovering the cause of your symptoms.
Avatar universal
Thanks for your feedback. I was just wondering because like you I'm taking atenolol for my blood pressure/fast heart rate. Why are you taking a beta blocker? If it's only for blood pressure, there are a lot of meds that have less side effects... (I've changed a couple of times, it's why I know). My dr wants to slow down my heart rate... The side effects (you prabably know), are difficulties to sleep, nightmares, depression (more frequent in males).
About seeing a neuro, I honestly think for your peace of mind you should talk to a good neuro (to me it was hard to find). Keep asking your PCP for a referral, at one point he will give it.
I live close by a few University hospitals, and was really happy with the doctor and everybody that I had to deal with. Also, I had a few exams and I got the bill in a month I had many unnusual expanses, so I called to see if I could pay a few days later, and I was surprised that I could make monthly payments without interest through my credicard. I'm sure that you can find a place like that.
Good luck! :)
Avatar universal
Thanks for the comment...it's good talking with people facing similar struggles. Regarding the atenolol though, I doubt if its contributing to these problems (sleep, low energy, etc).  I actually had the problems about 2 months prior to when I started the atenolol (tried a diuretic first).  Then after about a month on the atenolol, I stopped taking it for 2 months and the problems were still there.  

Also, my dose is really, really low (only 12.5...just half of one of those little tabs).  I take it for the blood pressure, but my bp is kinda weird.  For instance, when I check it at home its always fine, but when I check it at the grocery store or dr's office..it always goes up alot.  I mentioned that to my my dr and even showed him the records I keep at home, but he still wanted me on it.  He said it was really high at his office and I'm probably just alot more comfortable at home.  

Finally, I was aware of the side effects of atenolol, but understand they are pretty rare.  I read somewhere that atenolol was actually designed to replace a drug (Propa something) which had alot higher rates of depression, nightmares, etc in people because it crosses the blood-brain barrier.  Atenolol supposedly does not cross taht barrier.  Again though, who knows what these drugs do in different people? We're all different...

Thx again
Avatar universal
Hi,

Was wondering if we could touch base a little and discuss Lyme.  I am being treated for Lyme and just started my second anti-biotic...would love to run some stuff by you.  I have read your posts and you sound very familiar.
At any rate if you get a chance a would appreciate the opportunity to pick your brain.

email: ***@****

Thanks,
Lesley
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease